Indiana, 2013

Winter Storm and Winter Weather in Indiana, March 24 to 25, 2013

March 24 to 25, 2013 · NWS ILN · 5 events in 5 counties and zones

On Sunday and Monday March 24th and 25th, snow and sleet along with some rain spread through the region, with significant snow found over metropolitan Dayton and to the northwest. Surface low pressure moved from the Tennessee Valley to Ohio during the overnight.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

On Sunday and Monday March 24th and 25th, snow and sleet along with some rain spread through the region, with significant snow found over metropolitan Dayton and to the northwest. Surface low pressure moved from the Tennessee Valley to Ohio during the overnight. This low got added influence with an upper low tracking east through Kentucky during the late night and early part of Monday. The system occluded over the state and large snowfall amounts were recorded north and west of Dayton. Drier air in the occlusion was pulled into central Ohio, limiting snowfall totals significantly in this area. Much of the early part of the event started as rain in the southern portion of the CWA and snow totals were notably lower in southern Ohio, southeast Indiana, and northern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 24, 9:01 PM EST, 59 minutes earlier.

Area forecast discussion, Mar 24, 9:01 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1001 PM EDT SUN MAR 24 2013

.SYNOPSIS...
LOW PRESSURE AT THE SURFACE WILL TRACK FROM THE TENNESSEE VALLEY
INTO OHIO TONIGHT AS AN UPPER LOW MOVES EAST THROUGH KENTUCKY. THE
LOW WILL TRANSLATE EAST OVER THE APPALACHIANS ON MONDAY. NORTHWEST
FLOW WILL KEEP COOLER AIR AND SOME LINGERING SHOWERS OVER THE
REGION THROUGH MID WEEK.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
HEAVIER BAND HAS PIVOTED NORTH OF THE IMMEDIATE CINCINNATI AREA.
WE ARE SEEING SOME REDEVELOPMENT UNDER THE UPPER LEVEL LOW ACROSS
CENTRAL KENTUCKY AND THIS COULD EXPAND SOME THROUGH THE OVERNIGHT
HOURS. MEANWHILE...DEFORMATION BAND WILL SLOWLY PIVOT AROUND THE
LOW LATER TONIGHT AND EVENTUALLY WORK BACK IN TOWARD CINCINNATI
THROUGH DAYBREAK. EVEN WITH THAT THOUGH...THINK IT WILL BE HARD TO
ACHIEVE WARNING CRITERIA A WE JUST DID NOT GET THAT MUCH
SNOW ACCUMULATION WITH THE INITIAL SURGE OF MOISTURE EARLIER THIS
EVENING. HAVE THEREFORE DOWNGRADED THE WARNING TO AN ADVISORY ACROSS
PARTS OF OUR SOUTHWEST. WILL ALSO TRIM BACK ON ACCUMULATIONS FROM
FRANKLIN COUNTY INDIANA OVER TO CLINTON COUNTY...BUT LEAVE
WARNING UP AS THEY MAY STILL END UP ON THE SOUTHERN FRINGE OF THE
PIVOTING DEFORMATION AXIS. ELSEWHERE...ACROSS THE NORTH HAVE ALSO
TWEAKED DOWN ACCUMULATIONS A BIT...BUT WILL NOT MAKE ANY CHANGES
TO THE HEADLINES.
&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH TUESDAY NIGHT/...
HEAVIEST BANDS OF SNOW WILL HAVE MOVED EAST WITH THE EXITING AND
WEAKENING UPPER LEVEL LOW. NORTHERLY FLOW WILL SET UP AND
ADDITIONAL ACCUMULATIONS OF AN INCH OR TWO WILL BE POSSIBLE IN
THE INSTABILITY SHOWERS THAT SET UP WITH FAVORED FETCHES OFF OF
THE GREAT LAKES. TEMPERATURES MAY WARM ENOUGH ON MONDAY AFTERNOON
AND ESPECIALLY TUESDAY AFTERNOON THAT ANY SHOWERS PRESENT WOULD
MIX WITH AND POSSIBLY CHANGE TO RAIN FOR A PERIOD OF TIME.

WITH THE FRESH SNOW PACK EXPECTED...TEMPERATURE FORECAST UNDERCUTS
GUIDANCE BY A COUPLE OF DEGREES. HIGH SUN ANGLE EVEN THROUGH THE
CLOUD DECK WILL BATTLE THE COOLER AIR...GIVING A HIGH MARGIN OF
ERROR/CHANGEABILITY TO THE TEMPERATURE FORECAST OVER THE NEXT DAY
OR TWO. THE INSOLATION DURING THE DAY WILL QUICKLY LET ANY SHOWERS
IN THE EVENING TRANSITION QUICKLY BACK TO SNOW DURING THE
OVERNIGHT PERIODS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AT THE BEGINNING OF THE PERIOD THE FORECAST AREA REMAINS UNDER
THE WESTERN EDGE OF THE STORM SYSTEM THAT AFFECTED THE REGION
MONDAY AND TUESDAY. CYCLONIC FLOW ACROSS THE REGION WILL COMBINE
WITH CAA TO PRODUCE CONTINUED SCT SHSN. SOME SRN LOCATIONS MIGHT
WARM ENOUGH TO SEE SOME OF THE SHOWERS CHANGE OVER TO RAIN
SHOWERS. ANY LINGERING SHOWER ACTIVITY WILL DIMINISH AS THE NIGHT
PROGRESSES WEDNESDAY NIGHT.

HIGH PRESSURE RIDGE FINALLY BUILDS IN ON THURSDAY. HOWEVER A
DISTURBANCE IN THE NW ALOFT SWINGS ACROSS KENTUCKY PRODUCING AN AREA
OF PCPN. AT THIS TIME IT LOOKS LIKE THE PCPN WILL STAY S AND W OF
THE FA.

WEAK HIGH PRESSURE RIDGE WORKS BACK IN FOR SATURDAY. THEN FOR SUNDAY
GFS AND ECMWF ARE SHOWING SOME SPREAD. THE GFS IS QUICKER WITH A
CDFNT AND SHRA THAN THE ECMWF. WENT WITH BLEND AND PUT A CHC OF SHRA
ON SUNDAY.

FOR TEMPERATURES STAYED BELOW THE GUIDANCE AT THE BEGINNING OF THE
PERIOD. KEPT THE MAJORITY OF THE HIGHS IN THE MID TO UPPER 30S ON
THURSDAY...WHICH IS WELL BELOW NORMAL. AFTER LOWS FALL INTO THE
LOWER TO MID 20S WEDNESDAY NIGHT A GRADUAL WARMUP STARTS. HIGHS
WILL  WORK INTO THE UPPER 30S TO MID 40S ON THURSDAY AND THE MID TO
UPPER 40S ON FRIDAY AND SATURDAY. WENT AHEAD AND PUT HIGHS IN THE
50S FOR EASTER SUNDAY.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
FIRST BAND OF PRECIPITATION WILL CONTINUE TO MOVE TO THE EAST
THROUGH THE TAF SITES THIS AFTERNOON. MOST OF THIS PRECIPITATION AT
KILN...KCMH...KLCK...AND KDAY WILL IN THE FORM OF SNOW. AT KCVG
AND KLUK SOME LIGHT RAIN WILL BE POSSIBLE THIS AFTERNOON. THERE
WILL BE A LULL OR A DECREASE IN INTENSITY OF PRECIPITATION LATER
THIS AFTERNOON AFTER THIS INITIAL BAND. THE NEXT WAVE WILL BEGIN
TO MOVE INTO THE TAF SITES THIS EVENING. MOST OF THIS
PRECIPITATION WILL BE IN THE FORM OF SNOW AGAIN HOWEVER A BRIEF
MIX OF RAIN AND SNOW MAY ALSO BE POSSIBLE AT KCVG...KLUK...AND
KILN THIS EVENING. SNOW WILL BE HEAVY AT TIMES THIS EVENING INTO
TONIGHT. WRAP AROUND SNOW WILL KEEP VSBYS REDUCED DURING THE DAY
ON MONDAY AS WELL.

WINDS WILL GUST AT TIMES ACROSS THE TAF SITES TODAY. WIND GUSTS
WILL SUBSIDE JUST A BIT FOR THE OVERNIGHT TIME FRAME HOWEVER WINDS
WILL STAY UP ACROSS THE TAF SITES. SOME ADDITIONAL WIND GUSTS WILL
BE POSSIBLE FOR MONDAY.

CIGS DIFFER QUITE A BIT ACROSS THE TAF SITES FOR THE START OF THE
TAF PERIOD. GENERALLY THERE ARE SOME LOWER CIGS ASSOCIATED WITH
AND JUST BEHIND THE BAND OF PRECIPITATION THIS AFTERNOON. CIGS
INCREASE SLIGHTLY WEST OF THE TAF SITES HOWEVER THIS EVENING AS
THE AREA OF LOW PRESSURE APPROACHES THE AREA EXPECT CIGS TO LOWER
INTO THE IFR RANGE FOR A LARGE PORTION OF THE OVERNIGHT HOURS.
CIGS WILL INCREASE SLIGHTLY LATE IN THE TAF PERIOD.

OUTLOOK...CEILINGS AND VISIBILITIES WILL IMPROVE TO MVFR ON
MONDAY. MVFR CEILINGS MAY PERSIST INTO TUESDAY MORNING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 2 PM EDT MONDAY FOR OHZ034-042-043-
     051>053-060>062-070>072.
     WINTER STORM WARNING UNTIL 8 PM EDT MONDAY FOR OHZ026-035-
     044>046-054>056-063>065.
     WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR OHZ073-074-
     077>082.
KY...WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR KYZ089>097.
IN...WINTER STORM WARNING UNTIL 2 PM EDT MONDAY FOR INZ050-058-059-
     066.
     WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR INZ073>075-
     080.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...SITES
AVIATION...NOVAK
Hazardous weather outlook, Mar 24, 9:06 PM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1006 PM EDT SUN MAR 24 2013

INZ050-058-059-066-OHZ034-042-043-051>053-060>062-070>072-260215-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-MERCER-DARKE-SHELBY-MIAMI-
CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-
1006 PM EDT SUN MAR 24 2013

...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

OHZ026-035-044>046-054>056-063>065-260215-
HARDIN-AUGLAIZE-LOGAN-UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-
FAYETTE OH-PICKAWAY-FAIRFIELD-
1006 PM EDT SUN MAR 24 2013

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ073>075-080-KYZ089>097-OHZ073-074-077>082-260215-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROSS-HOCKING-HAMILTON-CLERMONT-
BROWN-HIGHLAND-ADAMS-PIKE-
1006 PM EDT SUN MAR 24 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

KYZ098>100-OHZ088-260215-
ROBERTSON-MASON-LEWIS-SCIOTO-
1006 PM EDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.

.DAY ONE...TONIGHT.

LOW PRESSURE WILL TRACK ACROSS THE REGION THROUGH TONIGHT. SNOW
ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SNOW SHOWERS WILL LINGER THROUGH MONDAY. ADDITIONAL SNOW
ACCUMULATIONS WILL BE LESS THAN AN INCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Mar 24, 9:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1042 PM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     SNOW             OXFORD                  39.51N  84.75W
03/24/2013  M2.3 INCH        BUTLER             OH   TRAINED SPOTTER

            OCCURRED IN PAST 4 HOURS

&&

EVENT NUMBER ILN1300852

END
Local storm report, Mar 24, 9:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1045 PM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     SNOW             2 W WILMINGTON          39.45N  83.87W
03/24/2013  M1.8 INCH        CLINTON            OH   NWS EMPLOYEE

&&

EVENT NUMBER ILN1300853

NWS
Local storm report, Mar 24, 9:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1050 PM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     SNOW             DONNELSVILLE            39.92N  83.95W
03/24/2013  M3.0 INCH        CLARK              OH   TRAINED SPOTTER

&&

EVENT NUMBER ILN1300854

ASL
Local storm report, Mar 24, 9:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1052 PM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     SNOW             BEAVERCREEK             39.73N  84.06W
03/24/2013  M2.0 INCH        GREENE             OH   TRAINED SPOTTER

&&

EVENT NUMBER ILN1300855

ASL
Local storm report, Mar 24, 9:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1057 PM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     SNOW             3 SW FAIRBORN           39.77N  84.05W
03/24/2013  E2.0 INCH        GREENE             OH   TRAINED SPOTTER

&&

EVENT NUMBER ILN1300856

END
Local storm report, Mar 24, 10:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 PM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     SNOW             1 ESE NORWOOD           39.15N  84.44W
03/24/2013  M1.0 INCH        HAMILTON           OH   TRAINED SPOTTER

&&

EVENT NUMBER ILN1300857

END

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Franklin

When
March 24, 10:00 PM EST to March 25, 11:00 AM EST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

A spotter near Brookville measured 5.5 inches of snow.

Winter Weather, Wayne

When
March 24, 10:00 PM EST to March 25, 11:00 AM EST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

Five inches of snow was measured east of Centerville. The observer in town measured 3.3 inches of snow.

Winter Weather, Fayette

When
March 24, 10:00 PM EST to March 25, 11:00 AM EST
Where
Fayette forecast zone
Reported by
COOP Observer
Coordinates
39.640, -85.179 (the zone’s center; the record gives no point)

The observer near Alpine measured 5 inches of snow, while the Cocorahs observer located 7 miles south-southeast of Connersville measured 4.5 inches.

Winter Weather, Ripley

When
March 24, 10:00 PM EST to March 25, 11:00 AM EST
Where
Ripley forecast zone
Reported by
CoCoRaHS
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

The observer located 4 miles northeast of Osgood measured 3.3 inches of snow.

Winter Weather, Dearborn

When
March 24, 10:00 PM EST to March 25, 11:00 AM EST
Where
Dearborn forecast zone
Reported by
CoCoRaHS
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

The observer located 3 miles west-northwest of Lawrenceburg measured 2.8 inches of snow. An observer 4 miles west of Aurora measured an inch, while another 6 miles south-southeast of Moores Hill measured .8 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440656, 440664, 440665, 440666, 440667.